Treatment with uridine triacetate resulted in accelerated toxicity from 5-fluorouracil (5-FU) or capecitabine in patients receiving chemotherapy for breast, colorectal, gastric, head and neck, and pancreatic cancers, according to updated findings presented at the 2016 Gastrointestinal Cancers Symposium in San Francisco, CA.1
In the study, 135 patients at excess risk of 5-FU toxicity due to overdose, accidental capecitabine ingestion, or dihydropyrimidine dehydrogenase deficiency, and/or those who showed rapid onset of severe toxicities were treated with uridine triacetate granules 10 g every 6 hours for 20 doses. Patients received the antidote up to 96 hours after the termination of 5-FU chemotherapy.
The most common causes of 5-FU overdose were programming errors (56%), pump malfunctions (16%), and incorrect dosing (5%). A total of 5 patients accidentally ingested capecitabine or ingested the drug as a means of suicide.
Results showed that of the 106 patients with a cancer diagnosis, 40 resumed chemotherapy within 30 days, suggesting that uridine triacetate induced accelerated recovery from toxicity.
In terms of safety, 1 patient receiving uridine triacetate reported grade 3 nausea and vomiting, and the overall incidence of grade 3 or 4 mucositis was low. Uridine triacetate-related mild to moderate adverse events included vomiting, nausea, and diarrhea.
The U.S. Food and Drug Administration (FDA) approved uridine triacetate for the treatment of adult and pediatric patients who have overdosed on fluorouracil or capecitabine in December 2015. Uridine triacetate works by competing with FUTP, a cytotoxic intracellular intermediate of 5-FU, thereby preventing cell death and dose-limiting clinical toxicity. The antidote does not interfere with the primary antitumor mechanism of 5-FU.
- Ma WW, Saif WM, El-Rayes BF, et al. Clinical trial experience with uridine triacetate for 5-fluorouracil toxicity [abstract]. J Clin Oncol. 2016;34(suppl 4S; abstr 655).